Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Sexual Dysfunction and Lexapro

08/15/2007

Question:

Hello, I have just tried coming off lexapro to see how I would go. After a few weeks I realise it wasn`t a good idea and realise I will have to go back onto it. The main reason I came off it was that I was having trouble maintaining an erection and even more trouble ejaculating. Unfortunately, while off it I have swung back the other way toward the sex-obsessed. I wonder if there is a happy medium. It was so frustrating not being able to ejaculate, but that certainly beats feeling depressed and anxious again. Any advice? Or will I just have to learn to live without the real "wow" of sex? thankyou

Answer:

I think your story is an excellent example of why physicians recommend that patients never decide to start, stop or change their medications without consulting with the doctor first.  While it may be the right thing to do to stop a medicine, when you work with your doctor, you can find out whether there are other options available, if a change in medicine might be better than stopping all medicines or if a change in dose might be helpful.

I encourage you to return to your physician who gave you the medication.  While sexual side effects are relatively common with anti-depressant medications, not all medicines lead to these side effects in all people.  Various options include trying a lower dose of your same medication, switching to a different medication or using smaller than usual doses of two different classes of antidepressants.  Sexual side effects tend to be "dose related," occurring most commonly at higher doses of medicine and when taken for a longer period of time.  While some of this may be "trial and error," it is likely you will find a way to treat your depression without debilitating side effects if you are patient and willing to work closely with your physician.

Good Luck.

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati